We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What is Heparin-Induced Thrombocytopenia?

Mary McMahon
By
Updated May 17, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Heparin-induced thrombocytopenia (HIT) is a blood disorder where levels of platelets fall in response to an autoimmune reaction triggered by usage of heparin, an anticoagulant medication. Some cases are mild and simply call for watchful waiting. Others are more serious and can be fatal if a doctor does not provide timely treatment. In patients taking heparin, this condition is a known risk, and a doctor will usually request periodic blood counts to make sure platelet levels remain in a safe range.

In patients with heparin-induced thrombocytopenia, the body forms an autoimmune reaction, triggering platelet activation. When platelets activate, their number in the body depletes until they can be replaced, so the patient's platelet count will fall. In addition, the activation can trigger clotting, causing dangerous clots to form inside the patient's blood vessels. Since patients are on heparin to treat or prevent these thromboses, the expansion of existing clots or formation of new ones is a serious medical issue.

The type I form of this condition onsets within two days of heparin administration. Patients with type II heparin-induced thrombocytopenia may not develop a reaction for a week or more. Commonly, there are no obvious symptoms, until a blood clot gets large enough to cause a problem. The patient's extremities may be in danger, as decreased blood flow can lead to tissue necrosis, and there is also a risk of stroke or pulmonary embolism if a clot gets loose and circulates freely through the patient's body.

Some patients with heparin-induced thrombocytopenia experience an immediate infusion reaction when they receive this drug. They will develop rashes, fevers, chills, and chest pains. These signs of a severe reaction can be addressed immediately by doctors and nurses, who can stop the infusion and evaluate the patient for clot formation. In other patients, the clotting may not start to happen until after discontinuation of the anticoagulant, making it important for people with a history of anticoagulant use to disclose it to their doctors when they receive treatment for blood disorders.

Treatment for heparin-induced thrombocytopenia involves stopping the medication and treating the clotting. It is often necessary to administer a different anticoagulant to break up the clots and to replace the heparin. The patient may need surgery and other treatments, depending on the location, size, and severity of clots. Patients with this reaction should also make sure their charts reflect it, as in addition to heparin, other anticoagulants like warfarin may be dangerous for patients with a history of heparin-induced thrombocytopenia.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Mary McMahon
By Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a WiseGeek researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Discussion Comments
Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a...

Learn more
WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.